What is Co-Codamol and when is it used?
Co-codamol contains two painkilling ingredients of paracetamol and codeine. This medicine is given to relieve short-lasting painful conditions where paracetamol alone is not sufficient.
Combination painkillers like co-codamol can be useful to reduce the total number of tablets that need to be taken in a day.
How will it treat my symptoms?
Co-Codamol works by reducing the production of prostaglandins in the brain and spinal cord. Prostaglandins sensitive nerve endings, causing pain.
It contains 500mg of paracetamol, a popular over the counter painkiller that people use to ease everyday aches and pains as well as high temperatures.
It also contains 8mg of codeine, which is part of a group of pain relief medications known as opioid analgesics. Codeine is often used at the same time as other over the counter painkillers, such as paracetamol, aspirin, or ibuprofen, to ease moderate aches and pains that these painkillers cannot ease by themselves.
Can I take this product while I’m pregnant or breastfeeding?
You should consult your doctor, Chemist 4 U pharmacist, or another medical professional before taking any medication, including Co-Codamol, while you are pregnant or breastfeeding, in case they have the potential to be harmful to your or your baby. Do not take this product if you are breastfeeding or plan to breastfeed, as the ingredients may pass to your baby in your breastmilk.
Can I drive after I have taken Co-Codamol?
Co-Codamol can affect your ability to drive or use machinery or tools after you have taken it. This is because it can make you feel drowsy or dizzy or reduce your alertness and concentration. Do not attempt to drive or use machinery or tools if you are affected in this way after taking this medication.
Can I buy Co-Codamol Over the Counter?
You do not need a prescription for Co-Codamol, however, you will be asked to complete a short medical questionnaire by your Chemist 4 U pharmacist before we can take your order. This includes some simple questions that all pharmacies legally are required to ask before supplying this kind of product. This helps our pharmacy team to be sure that this product is the best choice for you.
What is the recommended dosage of this treatment?
Always take this medicine exactly as your doctor has told you. Check with your doctor or pharmacist if you are not sure.
DO NOT drink alcohol whilst taking co-codamol tablets. Swallow the tablets with water.
- Adults and children 16 to 18 years should take 1 to 2 tablets every 6 hours, as needed. Do not take more than 8 tablets in 24 hours.
- Children 12 to 15 years should take 1 tablet every 7 hours as needed. Do not give your child more than 4 tablets in 24 hours.
- Children under 12 years should not take this medicine due to the risk of severe breathing problems
- For elderly patients, the dosage is usually reduced in the elderly with liver damage
When should Co-Codamol not be used?
Co-Codamol tablets are not suitable for use by children under the age of 12. Do not take this product if you are allergic to co-codamol, paracetamol, or any of the other listed ingredients. Do not take this product if you:
- Are under the age of 18 and have had your tonsils or adenoids removed due to sleep apnoea syndrome
- Know that you metabolise very rapidly codeine into morphine
- Are breastfeeding or planning to breastfeed
Speak to your doctor or Chemist 4 U pharmacist before taking this product if you:
- Have severe liver or kidney problems
- Have a liver problem caused by alcohol
- Are pregnant, planning to become pregnant, or think you may be pregnant
Does Co-Codamol cause any side effects?
Like all medications, Co-Codamol can have side effects, although not everybody will experience them. If you experience the following symptoms of a severe allergic reaction while taking this product, stop use and seek medical assistance immediately:
- Swelling of the hands, feet, ankles, face, lips, or throat
- Difficulty breathing
- An itchy or lumpy rash (hives)
- Nettle rash (urticaria)
- Serious skin reactions
Other side effects of this product include:
- Symptoms of inflammation of the pancreas, e.g. severe stomach pain which may reach through to your back
- Feeling sick or being sick
- Dizziness, light-headedness, drowsiness, confusion
- Difficulty passing water
- Getting infections or bruising more easily than usual, this could be because of a blood problem
- Codeine addiction
If you experience these or any other side effects, stop use and speak to your doctor or Chemist 4 U pharmacist right away. For more information about reporting side effects of a medication, please read the MHRA’s Yellow Card website.
How should I store these tablets?
Keep this medicine out of the sight and reach of children. Store below 25 degrees in a dry place, protected from light. Do not use this medicine after the expiry date which is stated on the label/carton/bottle. The expiry date refers to the last day of that month.
This product is a medicine; make sure to speak to your doctor or Chemist 4 U pharmacist before taking this product if you have an underlying medical problem or are taking any other medicine or complementary therapy. If your symptoms get worse or continue after taking this product, contact us or your doctor. For medical services in your area, please refer to https://www.nhs.uk
If you are pregnant, trying to become pregnant, or breastfeeding, speak to your doctor or our pharmacist before taking this product. If you suffer from any allergies, ask your doctor or our pharmacist if this medicine is right for you.
Store all medicines out of sight and reach of children.
Please read the included leaflet carefully before using this product.
Please contact your GP if appropriate regarding this product.
Helpful Advice on Medication Restrictions & Addiction
For further information on our medication restrictions policy, please click here.
If you are concerned about an addiction to 'over the counter' medication we urge you to visit the below links for professional help and advice:
- Codeine, Paracetamol
- • The active substances are codeine phosphate and paracetamol. Each tablet contains 8mg of codeine phosphate and 500mg of paracetamol. • The other ingredients are sorbitol, saccharin sodium, sodium lauryl sulphate, citric acid, sodium carbonate, sodium bicarbonate, povidone, and dimeticone.
Everything You Need to Know About Codeine
Can I take two painkillers at once?
Sometimes when you take painkillers you find that although they make your headache, backache, or whatever your aches and pains you’re trying to treat a bit better, they don’t quite do the job.
This is when you might consider picking up another painkiller to try to kick that pain to the curb. But how do you know if this is safe? Can you take more than one painkiller at once?
If you’ve ever looked into your medicine cabinet and asked yourself one of these questions then you’ve come to the right place.
Do you have a headache or a migraine?
Headaches and migraines are a real pain in the neck, or well, a pain in the head, but how do you know if you’re dealing with a migraine or a headache?
Both of them cause a lot of pain in your head, but what is the difference between the two?
If you’re not sure whether the head pain that’s making you feel extra grumpy every Monday morning is a headache or a migraine then you’re in luck, as we’re about to break down what makes the two so different.
Ask a Pharmacist
Didn't find the answer you were looking for? Submit a private question to be answered by one of our qualified UK pharmacists.
Free UK Delivery on all orders over £30* - Delivery within 3-5 working days.
Standard UK Delivery - £2.95* - Delivery within 3-5 working days.
Express UK Delivery - £4.95** - Delivery within 1-2 working days.
Temperature Controlled Delivery - £8.85 - Delivery within 1-3 working days.
Please Note: These prices are shown as a guide only. All delivery times are approximate but have been obtained in good faith.
*Excluding refrigerated products and treatments which are subject to different postage charges.
All our items are sent completely discreet for your peace of mind.
This means the packaging is plain, there is no mention of what product is inside your package and there is no mention of Chemist4U either.
We respect that many of our products are of a sensitive nature - this is why we take every step to keep your purchases private.
Customers can read our full returns policy by clicking here